Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 301, NWS Tallahassee, FL

December 2, 20184 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 2, 2018, 9:24 AM EST for 4 counties in Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 2, 2018, 9:24 AM EST (14:24 UTC)
Expired
Dec 2, 2018, 10:15 AM EST
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Decatur County, GA, Grady County, GA, Mitchell County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 67 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 2, 3:48 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS52 KTAE 021424
SVRTAE
GAC087-131-205-253-021515-
/O.NEW.KTAE.SV.W.0301.181202T1424Z-181202T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
924 AM EST SUN DEC 2 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Decatur County in southwestern Georgia...
  Northwestern Grady County in southwestern Georgia...
  Southwestern Mitchell County in southwestern Georgia...
  Southeastern Seminole County in southwestern Georgia...

* Until 1015 AM EST.

* At 924 AM EST, Doppler radar indicated a line of severe
  thunderstorms capable of producing damaging winds in excess of 60
  mph. These storms were located along a line extending from 6 miles
  north of Bainbridge to near West Bainbridge to near Chattahoochee,
  and moving northeast at 35 mph.

* Locations impacted include...
  Bainbridge, West Bainbridge, Climax, Seminole State Park, Vada,
  Desser, Hanover, Ausmac, Reynoldsville, Recovery, Decatur Co A/P,
  Steinham Store, Harrells Still, Drakes Still, Cyrene, Peoples
  Still, Fairchild and Lake Seminole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

A Tornado Watch remains in effect until 1100 AM EST for southwestern
Georgia.

LAT...LON 3116 8424 3108 8423 3108 8424 3103 8422
      3082 8450 3071 8487 3075 8490 3075 8491
      3082 8494 3084 8493 3085 8493 3096 8474
      3108 8459 3108 8451 3110 8450
TIME...MOT...LOC 1424Z 243DEG 32KT 3099 8457 3086 8463 3077 8481 

$$

15-HARRIGAN
3 follow-up statements
469 
WWUS52 KTAE 021442
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
942 AM EST SUN DEC 2 2018

GAC253-021451-
/O.CAN.KTAE.SV.W.0301.000000T0000Z-181202T1515Z/
Seminole GA-
942 AM EST SUN DEC 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEMINOLE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 AM EST for southwestern
Georgia.

LAT...LON 3077 8465 3100 8451 3108 8451 3110 8450
      3116 8424 3108 8423 3108 8424 3103 8422
      3082 8450
TIME...MOT...LOC 1441Z 238DEG 64KT 3112 8435 3104 8430 3091 8439 

$$

GAC087-131-205-021515-
/O.CON.KTAE.SV.W.0301.000000T0000Z-181202T1515Z/
Decatur GA-Grady GA-Mitchell GA-
942 AM EST SUN DEC 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EST
FOR EASTERN DECATUR...NORTHWESTERN GRADY AND SOUTHWESTERN MITCHELL
COUNTIES...

At 941 AM EST, severe thunderstorms were located along a line
extending from 11 miles southwest of Camilla to 10 miles southwest of
Pelham to near Whigham, moving northeast at 75 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bainbridge, Climax, Vada, Peoples Still and Harrells Still. 

A Tornado Watch remains in effect until 1100 AM EST for southwestern
Georgia.

LAT...LON 3077 8465 3100 8451 3108 8451 3110 8450
      3116 8424 3108 8423 3108 8424 3103 8422
      3082 8450
TIME...MOT...LOC 1441Z 238DEG 64KT 3112 8435 3104 8430 3091 8439 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN
188 
WWUS52 KTAE 021453
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
953 AM EST SUN DEC 2 2018

GAC087-131-205-021515-
/O.CON.KTAE.SV.W.0301.000000T0000Z-181202T1515Z/
Decatur GA-Grady GA-Mitchell GA-
953 AM EST SUN DEC 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EST
FOR EAST CENTRAL DECATUR...NORTHWESTERN GRADY AND SOUTH CENTRAL
MITCHELL COUNTIES...

At 953 AM EST, severe thunderstorms were located along a line
extending from near Camilla to near Pelham to near Whigham, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Peoples Still and Harrells Still. 

A Tornado Watch remains in effect until 1100 AM EST for southwestern
Georgia.

LAT...LON 3093 8444 3102 8441 3110 8437 3113 8436
      3116 8424 3108 8423 3108 8424 3103 8422
      3096 8431
TIME...MOT...LOC 1453Z 243DEG 32KT 3116 8425 3108 8420 3095 8429 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN
907 
WWUS52 KTAE 021509 RRA
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1009 AM EST SUN DEC 2 2018

GAC087-131-205-021519-
/O.EXP.KTAE.SV.W.0301.000000T0000Z-181202T1515Z/
Decatur GA-Grady GA-Mitchell GA-
1009 AM EST SUN DEC 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR...
NORTHWESTERN GRADY AND SOUTH CENTRAL MITCHELL COUNTIES WILL EXPIRE AT
1015 AM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 600 PM EST for southwestern
Georgia.

LAT...LON 3093 8444 3102 8441 3110 8437 3113 8436
      3116 8424 3108 8423 3108 8424 3103 8422
      3096 8431
TIME...MOT...LOC 1509Z 243DEG 32KT 3122 8411 3114 8406 3101 8415 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 2, 6:27 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 2, 6:27 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
627 AM EST Sun Dec 2 2018

.AVIATION...
[Through 12Z Monday]

Southwesterly flow aloft will continue to fuel showers and
thunderstorms across the area today into tonight. Variable flt
conds will range from IFR in heavier convection to MVFR outside of
convection with winds mainly from the southwest but gusty in and
around convection. Overnight...some vsby restriction in fog and
mist appear possible at most TAF sites.

&&

.PREV DISCUSSION [313 AM EST]...

.NEAR TERM [Through Today]...

A cold front associated with a strong low pressure area is analyzed
across N/C AL southwest through southern Mississippi. This front is
expected to move towards and into our area today and then stall by
the end of the day from roughly Albany to Panama City. Southwest
mid/upper flow will remain and becoming parallel to the surface
front so training of showers and storms and a continued threat for
flash flooding will continue today. Probabilities of heavy rainfall
have increased to the east of the previous flash flood watch so I
have extended the watch eastward to along and just east of I-75.

Hi Res models continue to indicate enough decent MLCAPE and Bulk
Shear to warrant a severe risk through the day. Damaging winds and
and isolated tornado or two will be the main threats. SPC has
outlooked our entire area in a marginal risk of severe weather and
areas from Dothan, Marianna, and Tallahassee northeastward are
outlooked in a slight risk for severe weather.

.SHORT TERM [Tonight Through Tuesday]...

Heavy rain and isolated severe thunderstorm threat will persist
through Monday. Threat will gradually shift out of SE AL during
the time frame but the FFA was still extended for all areas in our
CWA except the southern Big Bend counties. Greatest flooding risk
will be over the GA and FL counties that have already seen
excessive rains of 3-6 inches. Conditions will dry out Monday
Night behind a rather strong cold front. Much less humid and
turning cooler on Tuesday.

.LONG TERM [Tuesday Night Through Sunday]...

Dry weather is expected through Friday as high pressure dominates.
Temperatures will start quite chilly but steadily warm during the
late week timeframe. Next rain chances arrive with what looks to
be another active front next weekend.

.MARINE...

Winds and seas will gradually subside today into tonight and
remain lower on Monday. Showers and thunderstorms will persist
over the waters into Monday. Winds and seas higher near
thunderstorms. A cold front will push through the waters by
Tuesday ushering in a period of strong northwesterly winds.

.FIRE WEATHER...

Other than low dispersions, widespread rainfall will preclude any
fire weather concerns through the period.

.HYDROLOGY...

A flash flood watch remains in effect for all but the southern Big
Bend through Monday and significant rises on many area rivers are
occurring and expected to continue. Three to locally six inches
of rain fell in several swaths across areas near and north of I-10
since Saturday morning. An additional one to three inches of rain
is expected through Monday with localized amounts of three to
five inches possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  65  75  53  62 /  80  70  90  20  10
Panama City   75  64  72  52  60 /  80  80  80  20   0
Dothan        74  58  69  46  55 /  70  70  70  10   0
Albany        76  60  70  48  58 /  80  80  70  10   0
Valdosta      78  65  74  52  61 /  80  70  90  30  10
Cross City    79  66  76  59  66 /  60  50  90  40  10
Apalachicola  76  66  74  55  63 /  70  70  90  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Monday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 AM EST /6 AM CST/ this morning for
     Coastal Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Monday evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Monday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 7 AM EST this morning for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM-Coastal waters
     from Mexico Beach to Apalachicola FL out 20 NM-Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Scholl
MARINE...Johnstone
FIRE WEATHER...Johnstone
HYDROLOGY...Johnstone

In the hours before

Local storm report, Dec 2, 4:33 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 AM EST SUN DEC 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     W. MAIN/BRANNON ST      31.24N 85.48W
12/02/2018                   HOUSTON            AL   EMERGENCY MNGR

            HOUSTON EMA REPORTS A GARAGE WAS DESTROYED
            AND A VEHICLE FLIPPED OVER ON CHLOE CT. TIN
            ROOF WAS PEELED BACK ON A HOME. SEVERAL
            TREES AND POWER POLES SNAPPED.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 7:40 PM ESTFlash Flood WarningTAEDecatur, Grady, Seminole4 hr
Dec 1, 7:43 PM ESTSpecial Weather StatementTAEBerrien, Lanier47 min
Dec 1, 8:36 PM ESTFlash Flood WarningTAESeminole2 hr
Dec 1, 9:54 PM ESTAreal Flood AdvisoryTAEBrooks, Lanier, Lowndes2 hr
Dec 1, 9:59 PM ESTAreal Flood AdvisoryTAECalhoun, Dougherty, Lee, Terrell2 hr
Dec 1, 10:46 PM ESTAreal Flood AdvisoryTAECalhoun, Lee, Randolph, Terrell59 min
Dec 1, 11:43 PM ESTSpecial Weather StatementTAEBaker, Calhoun, Early47 min
Dec 1, 11:48 PM ESTFlash Flood WarningTAECalhoun, Lee, Randolph, Terrell3 hr
Dec 2, 12:23 AM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Terrell37 min
Dec 2, 12:27 AM ESTSevere Thunderstorm WarningTAEClay, Early48 min
Dec 2, 1:25 AM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Terrell50 min
Dec 2, 1:40 AM ESTTornado WarningTAECalhoun, Dougherty, Lee, Terrell35 min
Dec 2, 2:01 AM ESTSevere Thunderstorm WarningTAEDougherty, Lee, Worth44 min
Dec 2, 2:16 AM ESTTornado WarningTAEDougherty, Worth29 min
Dec 2, 2:54 AM ESTSevere Thunderstorm WarningTAEEarly51 min
Dec 2, 3:26 AM ESTSevere Thunderstorm WarningTAECalhoun, Clay, Dougherty, Early, Randolph, Terrell49 min
Dec 2, 3:43 AM ESTAreal Flood AdvisoryTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more2 hr
Dec 2, 4:01 AM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Lee, Mitchell and 3 more44 min
Dec 2, 4:14 AM ESTFlash Flood WarningTAECalhoun, Dougherty, Lee, Randolph, Terrell, Worth3 hr
Dec 2, 4:27 AM ESTTornado WarningTAEDougherty, Lee, Turner, Worth33 min
Dec 2, 4:50 AM ESTSevere Thunderstorm WarningTAEBen Hill, Irwin, Tift, Turner, Worth40 min
Dec 2, 5:08 AM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell, Tift, Turner, Worth31 min
Dec 2, 5:20 AM ESTSevere Thunderstorm WarningTAEClay, Early, Miller40 min
Dec 2, 5:41 AM ESTAreal Flood AdvisoryTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more2 hr
Dec 2, 8:03 AM ESTSevere Thunderstorm WarningTAESeminole42 min
Dec 2, 8:33 AM ESTSevere Thunderstorm WarningTAEDecatur, Miller, Seminole27 min
Dec 2, 8:36 AM ESTTornado WarningTAEColquitt, Mitchell, Tift, Worth39 min
Dec 2, 8:49 AM ESTSevere Thunderstorm WarningTAEDecatur, Miller, Seminole16 min
Dec 2, 8:57 AM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Miller, Mitchell33 min
Dec 2, 9:12 AM ESTTornado WarningTAEBerrien, Colquitt, Cook, Tift, Worth35 min
Dec 2, 9:27 AM ESTSevere Thunderstorm WarningTAEBaker, Colquitt, Dougherty, Mitchell, Tift, Turner and 1 more36 min
Dec 2, 9:50 AM ESTSevere Thunderstorm WarningTAEColquitt, Decatur, Grady, Mitchell, Thomas40 min
Dec 2, 9:59 AM ESTSevere Thunderstorm WarningTAEBerrien, Irwin, Tift46 min
Dec 2, 10:07 AM ESTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas23 min
Dec 2, 10:12 AM ESTRiver Flood WarningTAELee47 hr
Dec 2, 10:12 AM ESTRiver Flood WarningTAEDecatur4 days
Dec 2, 11:08 AM ESTRiver Flood WarningTAEGrady, Thomas5 days
Dec 2, 11:08 AM ESTRiver Flood WarningTAEBrooks, Lowndes7 days
Dec 2, 1:15 PM ESTRiver Flood WarningTAELee45 hr
Dec 2, 2:32 PM ESTSpecial Weather StatementTAELanier43 min
Dec 2, 3:26 PM ESTSpecial Weather StatementTAELowndes49 min
Dec 2, 4:27 PM ESTSevere Thunderstorm WarningTAEBrooks, Lowndes33 min
Dec 2, 5:00 PM ESTSpecial Weather StatementTAELowndes30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.